Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS New Orleans, LA

May 4, 2017Jefferson Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 4, 2017, 12:39 AM CDT for Jefferson Parish, Plaquemines Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 12:39 AM CDT (05:39 UTC)
Expired
May 4, 2017, 1:30 AM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS54 KLIX 040539
SVRLIX
LAC051-075-040630-
/O.NEW.KLIX.SV.W.0088.170504T0539Z-170504T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1239 AM CDT THU MAY 4 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson Parish in southeastern Louisiana...
  Plaquemines Parish in southeastern Louisiana...

* Until 130 AM CDT

* At 1238 AM CDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Pointe A La Hache to 21 miles
  southwest of Empire, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Port Sulphur, Boothville-venice, Boothville, Pointe A La Hache,
  Empire, Buras, Buras-triumph, Venice, Boothville Asos and Grand
  Isle Cman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2904 8938 2919 8950 2928 8974 2925 8994
      2930 9001 2957 8998 2960 8965 2959 8967
      2953 8962 2948 8949 2943 8949 2936 8924
      2937 8917 2920 8898 2904 8903 2904 8911
      2895 8913 2895 8917 2903 8924 2892 8943
TIME...MOT...LOC 0538Z 274DEG 50KT 2948 8992 2918 8985 

HAIL...1.00IN
WIND...60MPH
 
$$

98/SO
1 follow-up statement
452 
WWUS54 KLIX 040605
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
105 AM CDT THU MAY 4 2017

LAC051-040614-
/O.CAN.KLIX.SV.W.0088.000000T0000Z-170504T0630Z/
Jefferson LA-
105 AM CDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON PARISH
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 2892 8943 2904 8938 2919 8950 2928 8974
      2930 8987 2958 8986 2960 8965 2959 8967
      2953 8962 2948 8949 2943 8949 2936 8924
      2937 8917 2925 8906 2920 8898 2904 8903
      2904 8911 2895 8913 2895 8917 2903 8924
TIME...MOT...LOC 0604Z 274DEG 50KT 2945 8950 2915 8943 

$$

LAC075-040630-
/O.CON.KLIX.SV.W.0088.000000T0000Z-170504T0630Z/
Plaquemines LA-
105 AM CDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CENTRAL PLAQUEMINES PARISH...

At 104 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Empire to 9 miles southwest of
Venice, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Port Sulphur, Boothville-venice, Boothville, Pointe A La Hache,
Empire, Buras, Buras-triumph, Venice and Boothville Asos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2892 8943 2904 8938 2919 8950 2928 8974
      2930 8987 2958 8986 2960 8965 2959 8967
      2953 8962 2948 8949 2943 8949 2936 8924
      2937 8917 2925 8906 2920 8898 2904 8903
      2904 8911 2895 8913 2895 8917 2903 8924
TIME...MOT...LOC 0604Z 274DEG 50KT 2945 8950 2915 8943 

HAIL...1.00IN
WIND...60MPH
 
$$

98/SO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:16 AM CDT, 23 minutes earlier.

Area forecast discussion, May 4, 12:16 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1216 AM CDT Thu May 4 2017

.AVIATION...

Continued MVFR ceilings and visibilities associated with lingering
rain with embedded elevated convection will impact all of the
terminals through 12z. After 12z, conditions will improve rapidly
as a drier airmass moves in. Expect to see ceilings linger, but
improve into VFR range by 14z at all of the terminals. Winds will
be variable tonight shifting from the southeast and east to the
northwest by 12z. Winds should be over 12 knots through the
forecast period. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  46  73  47 /  10   0   0   0
BTR  69  50  74  51 /   0   0   0   0
ASD  69  49  76  49 /  50  10   0   0
MSY  70  53  75  56 /  40   0   0   0
GPT  72  51  75  52 /  80  10   0   0
PQL  73  47  76  46 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT this morning for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 7 AM CDT this morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, May 3, 6:03 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
603 PM CDT Wed May 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
603 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms for all of southern
Mississippi and southeast Louisiana tonight. The main hazards
with severe weather will be tornadoes, damaging winds and large
hail.

A Flash Flood Watch is in effect for all of southern Mississippi
and southeast Louisiana through 7 am Thursday. Total rainfall
amounts are expected to be 3 to 5 inches with locally higher
amounts possible.

Small craft advisories are posted starting at midnight tonight
through at least Thursday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories may be extended into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later tonight.

In the hours before

Special weather statement, May 3, 7:55 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
755 PM CDT WED MAY 3 2017

LAZ049-050-058-071-072-040130-
Livingston-Ascension-Northern Tangipahoa-Southern Tangipahoa-St. John
The Baptist-
755 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOHN THE BAPTIST...
CENTRAL ASCENSION...LIVINGSTON AND TANGIPAHOA PARISHES...

At 755 PM CDT, a strong thunderstorm was located near Whitehall, or
16 miles northeast of Gonzales, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Gonzales, Ponchatoula, Walker, Livingston, Independence,
Sorrento, French Settlement, Albany, Port Vincent, Springfield,
Natalbany, Robert, Whitehall, Killian and Tickfaw.

LAT...LON 3074 9026 3035 9025 3025 9034 3022 9041
      3015 9043 3016 9064 3017 9064 3015 9070
      3016 9092 3034 9091 3034 9090 3052 9090
      3078 9028
TIME...MOT...LOC 0055Z 263DEG 47KT 3036 9070
Special weather statement, May 3, 9:24 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
924 PM CDT WED MAY 3 2017

LAZ040-062-MSZ080-081-040300-
Orleans-St. Tammany-Harrison-Hancock-
924 PM CDT WED MAY 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
SOUTHEASTERN ST. TAMMANY PARISHES...WESTERN HARRISON AND HANCOCK
COUNTIES...

At 924 PM CDT, a strong thunderstorm was located near Pearlington, or
11 miles east of Slidell, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Slidell, Long Beach, Bay St. Louis, Waveland, Diamondhead, Pearl
River, Kiln, Pearlington, Shoreline Park and Stennis Space Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3030 8929 3036 8928 3037 8935 3033 8938
      3034 8934 3031 8933 3025 8942 3018 8946
      3019 8946 3016 8962 3018 8958 3018 8960
      3011 8970 3016 8971 3016 8966 3017 8972
      3038 8977 3060 8920 3034 8916
TIME...MOT...LOC 0224Z 261DEG 34KT 3030 8958

CAB
Local storm report, May 3, 9:31 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
931 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
05/03/2017  M41 MPH          ORLEANS            LA   ASOS

&&

PGRIGSBY
Local storm report, May 3, 9:55 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
955 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     LACOMBE                 30.31N 89.93W
05/03/2017                   ST. TAMMANY        LA   AMATEUR RADIO

            TREES REPORTED DOWN IN LACOMBE ON HIGHWAY 434 AND
            PONTCHARTRAIN ROAD.

&&

PGRIGSBY
Local storm report, May 3, 11:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     LIGHTNING        BATON ROUGE             30.45N 91.13W
05/03/2017                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            LIGHTNING STRUCK A HOUSE ON MELROSE BOULEVARD AROUND
            745PM WHICH LED TO A FIRE. THE HOUSE SUSTAINED HEAVY
            SMOKE DAMAGE ACCORDING TO BATON ROUGE FIRE DEPT.

&&

CBANNAN
Special weather statement, May 4, 12:13 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1213 AM CDT THU MAY 4 2017

LAZ067>069-040600-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-
1213 AM CDT THU MAY 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAFOURCHE
AND CENTRAL PLAQUEMINES PARISHES...

At 1212 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Golden Meadow to 12 miles southwest of
Leeville. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Galliano, Golden Meadow, Leeville and Grand Isle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2915 9027 2915 9028 2947 9026 2937 8999
      2935 9000 2938 8985 2930 8946 2921 8947
      2935 8996 2928 8994 2936 9007 2934 9004
      2926 8995 2920 9004 2925 8998 2933 9010
      2932 9010 2918 9007 2909 9024
TIME...MOT...LOC 0512Z 289DEG 43KT 2940 9027 2909 9031

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:22 PM CDTSpecial Weather StatementLIXAscension, East Baton Rouge, Iberville, Livingston, Saint James23 min
May 3, 7:55 PM CDTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa35 min
May 3, 8:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
May 3, 9:07 PM CDTSpecial Marine WarningLIX53 min
May 3, 9:32 PM CDTRiver Flood WarningLIXSaint Tammany45 hr
May 3, 9:43 PM CDTSpecial Marine WarningLIX92 min
May 3, 11:18 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 3, 11:19 PM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 4, 12:12 AM CDTSpecial Marine WarningLIX63 min
May 4, 12:13 AM CDTSpecial Weather StatementLIXPlaquemines47 min
May 4, 12:16 AM CDTSpecial Marine WarningLIX59 min
May 4, 1:11 AM CDTSpecial Marine WarningLIX64 min
May 4, 1:13 AM CDTSpecial Marine WarningLIX62 min
May 4, 2:15 AM CDTSpecial Marine WarningLIX60 min
May 4, 2:18 AM CDTSpecial Marine WarningLIX57 min
May 4, 3:11 AM CDTSpecial Marine WarningLIX49 min
May 4, 3:13 AM CDTSpecial Marine WarningLIX47 min
May 4, 5:26 AM CDTSpecial Marine WarningLIX79 min
May 4, 6:42 AM CDTSpecial Marine WarningLIX63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.